NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, September 18, 2014
Smoking and Tobacco
I quit 17 days ago and feel miserable
Thank you in advance for reading my email. Female, 41, reduced smoking from 7-8 to 5 per day & then quit cold turkey. I was so bad today that I saw my doctor and asked him to prescribe Wellbutrin as per my brother’s instructions (also a doctor). I got the pill but dread taking it after reading all the side effects & risks. I can’t concentrate at work, all my actions feel like an out of body experience, I cry, I get angry, my chest tightens, palpitations, etc…..Is it normal to feel like this after 17 days considering nicotine is usually out by 3rd day? Are these emotional side effects or physical?
I am very much against drugs. Am I doomed and have to take them? I don’t want to lose my job, my friend, the love of my life.. …I want to be me again
Dear Feeling Miserable,I'm so sorry you are having such a tough time. Obviously I don't know the whole story of what's going on with you, but I can at least address the tobacco and nicotine part.I presume that at age 41, you've been addicted for some 20-25 years. That is to say you've been hammering your system with a powerful drug 70-100 times a day (7-10 cigarettes x 10 inhalations per cigarette) for more than 7,000 days -- yielding about 700,000 shots of drug into your brain so far. Yes, the nicotine is long gone, but the disruption to your brain function is much longer lasting. It would not be surprising that three weeks later you are still a bit out of balance.
I would really encourage you to see your doctor as soon as possible, and in the meantime get yourself some over-the-counter nicotine replacement medicine, like patches and gum. The nicotine is not so much the problem as is the way it's administered through the smoked cigarette. In addition to a thorough evaluation, your doctor may offer you bupropion (Wellbutrin/Zyban) or varenicline (Chantix). These medicines will help rebalance your seriously destabilized nervous system. Also, please call 800-QUIT-NOW (800-784-8669) to talk for-free to cessation professionals who know how to best get through these trying days.
And, finally congratulations! You have made a great first step toward being drug free, but give your brain just a little more time to adjust. You've just said goodbye to a crutch that's helped you through many social and personal situations, albeit while killing you. Don't hesitate to hold onto some medical handrails while you adjust. Hang in there; good luck.
Rob Crane, MD
Clinical Associate Professor of Family Medicine
College of Medicine
The Ohio State University